JOURNAL ARTICLE
RANDOMIZED CONTROLLED TRIAL

Cholesteryl ester transfer protein inhibitor torcetrapib and off-target toxicity: a pooled analysis of the rating atherosclerotic disease change by imaging with a new CETP inhibitor (RADIANCE) trials

Menno Vergeer, Michiel L Bots, Sander I van Leuven, Dick C Basart, Eric J Sijbrands, Gregory W Evans, Diederick E Grobbee, Frank L Visseren, Anton F Stalenhoef, Erik S Stroes, John J P Kastelein
Circulation 2008 December 9, 118 (24): 2515-22
19029469

BACKGROUND: Torcetrapib, an inhibitor of cholesteryl ester transfer protein, has been shown to increase the cardiovascular event rate despite conferring a significant high-density lipoprotein cholesterol increase. Using data from the Rating Atherosclerotic Disease Change by Imaging with a New CETP Inhibitor [corrected] (RADIANCE) trials, which assessed the impact of torcetrapib on carotid intima-media thickness (cIMT), we sought to explore potential mechanisms underlying this adverse outcome.

METHODS AND RESULTS: Data from the RADIANCE 1 and 2 studies, which examined cIMT in 904 subjects with familial hypercholesterolemia and in 752 subjects with mixed dyslipidemia, were pooled. Subjects were randomized to either atorvastatin or torcetrapib combined with atorvastatin. Mean common cIMT progression was increased in subjects receiving torcetrapib plus atorvastatin compared with subjects receiving atorvastatin alone (0.0076+/-0.0011 versus 0.0025+/-0.0011 mm/y; P=0.0014). Subjects treated with torcetrapib plus atorvastatin displayed higher postrandomization systolic blood pressure and plasma sodium and bicarbonate levels in conjunction with lower potassium levels. The decrease in potassium levels was associated with the blood pressure increase. Markedly, the use of renin-angiotensin-aldosterone system inhibitors tended to aggravate the blood pressure increase. Subjects receiving torcetrapib plus atorvastatin with the strongest low-density lipoprotein cholesterol reduction showed the smallest cIMT progression, whereas subjects with the highest systolic blood pressure increase showed the largest cIMT progression. High-density lipoprotein cholesterol increase was not associated with cIMT change.

CONCLUSIONS: These analyses support mineralocorticoid-mediated off-target toxicity in patients receiving torcetrapib as a contributing factor to an adverse outcome. The absence of an inverse relationship between high-density lipoprotein cholesterol change and cIMT progression suggests that torcetrapib-induced high-density lipoprotein cholesterol increase does not mediate atheroprotection. Future studies with cholesteryl ester transfer protein inhibitors without off-target toxicity are needed to settle this issue.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
19029469
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"